Alert archive / Michigan / Frost Advisories in 2014
Frost Advisory 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 16, 2014, 2:50 PM EDT for 23 counties in Michigan. It took effect at May 17, 2014, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2014, 2:50 PM EDT (18:50 UTC)
- In effect from
- May 17, 2014, 12:00 AM EDT
- Expired
- May 17, 2014, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
008 WWUS73 KGRR 161850 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT FRI MAY 16 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170300- /O.NEW.KGRR.FR.Y.0004.140517T0400Z-140517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 250 PM EDT FRI MAY 16 2014 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY. HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOWER TO MID 30S AFTER MIDNIGHT. * AREAS OF FROST DEVELOPING...ESPECIALLY NORTH OF INTERSTATE 96. IMPACTS... * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ TJT
3 follow-up statements
443 WWUS73 KGRR 170100 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 900 PM EDT FRI MAY 16 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170900- /O.CON.KGRR.FR.Y.0004.140517T0400Z-140517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 900 PM EDT FRI MAY 16 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOWER TO MID 30S DURING THE EARLY MORNING HOURS SATURDAY. * AREAS OF FROST DEVELOPING VERY LATE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 96. IMPACTS... * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
008 WWUS73 KGRR 170714 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 314 AM EDT SAT MAY 17 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- /O.CON.KGRR.FR.Y.0004.000000T0000Z-140517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 314 AM EDT SAT MAY 17 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOW TO MID 30S EARLY THIS MORNING. * AREAS OF FROST DEVELOPING EARLY THIS MORNING... ESPECIALLY NORTH OF INTERSTATE 96. IMPACTS... * FROST MAY DAMAGE SENSITIVE PLANTS AND TREES IF NOT PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
152 WWUS73 KGRR 171152 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 752 AM EDT SAT MAY 17 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171300- /O.EXP.KGRR.FR.Y.0004.000000T0000Z-140517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 752 AM EDT SAT MAY 17 2014 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. HAZARDOUS WEATHER... * TEMPERATURES WILL RISE THROUGH THE 30S THIS MORNING. IMPACTS... * TEMPERATURES FELL INTO THE LOW TO MID 30S ALLOWING FOR SOME FROST TO FORM IN CLOUD FREE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 1:36 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 16, 1:36 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 136 PM EDT FRI MAY 16 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 330 AM EDT FRI MAY 16 2014 UNSEASONABLY COOL WEATHER WILL CONTINUE TODAY THROUGH SATURDAY WITH POTENTIAL FOR FROST THE NEXT COUPLE OF NIGHTS. A FEW SCATTERED RAIN SHOWERS ARE POSSIBLE TODAY AND AGAIN SATURDAY. FAIR WEATHER WILL RETURN SUNDAY AND MONDAY AND TEMPERATURES WILL UNDERGO A GRADUAL MODERATING TREND SUNDAY INTO NEXT WEEK. && .UPDATE... ISSUED AT 801 AM EDT FRI MAY 16 2014 FORECAST WAS UPDATED TO REMOVE THE NPW HEADLINE. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 330 AM EDT FRI MAY 16 2014 THE FROST ADVISORY REMAINS IN EFFECT FOR OUR ENTIRE FCST AREA EARLY THIS MORNING WITH WIDESPREAD TEMPS IN THE LOW TO MID 30S LEADING TO AREAS OF FROST. TEMPS WILL ONLY REACH THE 50 TO 55 DEGREE RANGE THIS AFTERNOON. A FEW SHOWERS WILL DEVELOP LATER TODAY WITH THE UPPER TROUGH AND ASSOCIATED COLD POOL OF AIR ALOFT OVERHEAD. THERE IS POTENTIAL FOR SOME AREAS OF FROST AGAIN LATE TONIGHT WHICH WILL BE LARGELY CONTINGENT ON EXTENT OF CLEARING. COOL WX WILL CONTINUE SATURDAY WITH POTENTIAL FOR A FEW MORE RAIN SHOWERS WITH THE UPPER TROUGH AXIS STILL OVER THE GREAT LAKES REGION. FAIR AND MILDER WX IS ANTICIPATED FOR SUNDAY WITH MUCH MORE IN THE WAY OF SUN AS THE UPPER TROUGH AXIS FINALLY MOVES EAST. THE COMBINATION OF LOTS OF SUN AND SW FLOW WILL HELP TO BOOST MAX TEMPS INTO THE LOW TO MID 60S AFTER A COOL START TO THE DAY. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 330 AM EDT FRI MAY 16 2014 THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING OF ANY PRECIPITATION NEXT WEEK..AND WHETHER THERE WILL BE THUNDER. OVERALL THE TREND IS FOR A SOONER ARRIVAL TO THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK. MODELS DO SHOW INSTABILITY. AS A RESULT...WILL ADD THUNDER TO THE TUE NIGHT FORECAST FOR MUCH OF THE REGION. I DID TAKE THUNDER OUT OF FORECAST AFTER WEDNESDAY WITH A POST FRONTAL AIRMASS SHOWN. IF THE TREND CONTINUES...WE MAY END UP ADDING THUNDER TO THE TUE FORECAST. DEEP LAYER SHEAR IS STRONG AND MID LEVEL LAPSE RATES STEEP TUE NIGHT INTO WED...SO STRONGER STORMS LOOK POSSIBLE. AS FOR TEMPERATURES...I BUMPED UP HIGH TEMPERATURES FOR MON AND TUE. WITH A SOONER ARRIVAL OF THE LOW LEVEL THERMAL RIDGE...LOOKS LIKE WE WILL SEE SOME NEAR 70 VALUES MON..AND MOST LOCATIONS INTO THE 70S FOR TUE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 134 PM EDT FRI MAY 16 2014 VFR CONDITIONS EXPECTED THROUGH THER PERIOD. A FEW LIGHT SHOWERS ARE POSSIBLE NEAR I-94 AS AN UPPER LOW MOVES ACROSS NORTHERN INDIANA. && .MARINE... ISSUED AT 330 AM EDT FRI MAY 16 2014 FAIRLY MINIMAL WIND AND WAVE ACTION IS ANTICIPATED TODAY THROUGH TONIGHT WITH NW TO WEST WINDS OF 5 TO 15 KTS RESULTING IN WAVE HEIGHTS MAINLY IN THE 1 TO 2 FOOT RANGE. WINDS WILL BACK TO THE SW SATURDAY AT 5 TO 15 KTS RESULTING IN WAVES OF ONLY AROUND A FOOT. && .HYDROLOGY... ISSUED AT 330 PM EDT THU MAY 15 2014 RIVER LEVELS REMAIN ELEVATED IN SOUTHWEST LOWER MICHIGAN... AND SYCAMORE CREEK AT HOLT IN INGHAM COUNTY IS EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. NO OTHER SITES SHOULD REACH FLOOD STAGE... THOUGH A COUPLE MAY COME CLOSE. THE CREEK SHOULD FALL BELOW FLOOD STAGE FRIDAY NIGHT. LITTLE ADDITIONAL RAINFALL IS EXPECTED THROUGH WEDNESDAY. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && UPDATE...MJS SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...MJS AVIATION...93 HYDROLOGY...63 MARINE...LAURENS
Hazardous weather outlook, May 16, 5:10 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 510 AM EDT FRI MAY 16 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 510 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HIGH WATER LEVELS WILL PERSIST THROUGH TONIGHT ON SOME OF THE RIVERS WITH MINOR FLOODING POSSIBLE. FROST WILL ONCE AGAIN BE POSSIBLE FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER LEVELS WILL REMAIN ELEVATED THROUGH THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-170915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 510 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:45 PM EDT | River Flood Advisory | GRR | Isabella | 64 hr |
| May 16, 11:12 AM EDT | River Flood Warning | GRR | Ingham | 51 hr |
| May 16, 7:16 PM EDT | River Flood Advisory | GRR | Ingham | 5 days |
Nearby
Frost Advisories in Michigan, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.